I have several friends in the brain-injury support groups I facilitate who battle seizure disorders secondary to brain injury. Getting seizure-control medication right takes a lot of time and work with their neurologists. Seizures are pretty frightening to the individual and bystanders, may cause falls and injury, and frequently result in expensive and unnecessary trips to emergency rooms. So once a person who suffers seizures finally gets the right medication, he or she is are not likely to abandon it.
However, when going into the medication-finding experience, knowing the effect medication is likely to have on aspects of the person’s ability to communicate with others – attention, concentration, memory, executive skills, and word finding – could make a difference in what he patient is willing to tolerate. A research study published last month by the American Speech-Language-Hearing Association is welcome news in this regard. Seizure Disorders and the Effects of Antiepileptic Medications on Cognitive-Communication Function* is a review of previously published articles to extract and compile relevant information seizure medications and their side effects on cognitive communication.
Rather than restate the results, I’ve copied from the article abstract here:
“Epilepsy is a disorder characterized by recurrent unprovoked seizures. Epilepsy is commonly associated with cognitive disturbances in between seizures, most commonly memory dysfunction. Other cognitive disturbances may be seen, particularly auditory naming when epilepsy starts in the dominant temporal lobe. While control of seizures is expected to improve the cognitive consequences, antiepileptic drugs themselves may be associated with cognitive dysfunction. Among the old generation of antiepileptic drugs, the sedating medications phenobarbital and benzodiazepines have the most negative impact on cognitive function. However, carbamazepine, phenytoin, and valproate may also adversely affect attention and memory. The newer antiepileptic drugs lamotrigine, gabapentin, and levetiracetam (LEV) are less likely to affect cognition than carbamazepine. Another new antiepileptic drug, topiramate, is associated with considerable adverse effects on attention, concentration, memory, executive function, and verbal fluency. Word finding difficulties are a common adverse effect, to the point that some patients can develop a nonfluent aphasia. Levetiracetam (LEV), on the other hand, has been reported to improve verbal fluency in patients with partial epilepsy and language dysfunction.”
This information is important for individuals to know as they manage their healthcare. I know I’ve struggled with attention and sluggishness as a result of medications. It is difficult to manage interpersonal skills when you feel clouded and “drugged.” Doctors don’t always communicate the side effects and persons with brain injury don’t always remember to ask! So it is nice to have this review with all the information from published studies in one place now for easier access by patients and doctors. After medications are selected, it is important to tell all healthcare providers what medications are being taken.
The side-effects of medication are also important for speech therapists to take into consideration as they strive to improve thinking and communication skills in their patients: SLPs can’t assess or improve skills in cognitive-communication if performance is adversely influenced by medication.
*Abou-Khalil, B. & Abou-Khalil, R. (2015). Seizure disorders and the effects of antiepileptic medications on cognitive-communicative function. American Speech-Language-Hearing Association: SIG 2 Perspectives on Neurophysiology and Neurogenic Speech and Language Disorders, 25(2), 47-60. doi:10.1044/nnsld25.2.47